Toothache

6 Tips to help when tooth ache strikes

Combogesic – a fast, effective, double-action pain killer that provides 30% more pain relief than taking the maximum dose of either paracetamol or ibuprofen on their own1

When it comes to pain relief, at Combogesic we believe in the power of a great combination.

Combogesic is effective pain relief that combines the power of paracetamol and ibuprofen into one convenient tablet, to make something stronger than taking either ingredient alone.

We’ve brought together a dental pain specialist and a GP, with the aim of helping you benefit from their combined wisdom. Dr Rai, Dentist at Dentist at Feelgood Dental, and Dr Dawn Harper, GP, have combined their best advice for how to proactively manage your tooth ache.

Woman with toothache
Dr Rai

Dental Pain Specialist Dr Rai:

“Toothache is often caused when the nerve of a tooth has become inflamed or infected leading to a reversible or irreversible ache brought on by hot or cold stimuli. Left untreated this can result in the death of a tooth and eventually an abscess, leading potentially to the loss of the tooth in extreme cases. I would therefore always recommend visiting a dentist, especially if the pain persists for minutes or hours rather than for seconds. Rest assured that toothache is common, however it’s important to seek swift professional intervention by visiting a dentist.”

Dr Dawn Harper

GP Dr Dawn Harper advises:

“Dental pain can be very debilitating and upsetting. So be proactive in how you deal with it. Fast and effective pain relief for your tooth ache is readily available from your local pharmacist. Being proactive can enable you to effectively manage your pain, so you can carry on with your day. As well as getting advice from your pharmacy, make an appointment to see a dentist as soon as you can, they can diagnose and treat as required. ”

Dealing with Dental Pain

One minute you’re tucking into a delicious sandwich, and the next forget about the sandwich, or ever eating again, EVER, as toothache begins causing havoc. In a customer study by painkiller Combogesic, 52% said dental pain was one of the worst types of pain they have ever experienced2. If this sounds all too familiar, here are 5 things you can try.

1

A spoonful of salt

Putting a tea-spoon of table salt in a cup of warm water is a simple trick that can really help. Make sure you stir thoroughly, and gargle in your mouth for 30 seconds, ensuring that the painful area has been immersed. Although not a long-term fix, it might help reduce the swelling and importantly, lessen the pain until you can get to the pharmacy or a dentist. It doesn’t taste great but hey, no pain, no gain.

2

The ‘Bird’s Eye’ Solution

It’s a solution that will likely be familiar from dealing with other injuries, a bag of frozen peas or veg straight out the freezer. Applying the ice-cold bag of frozen goodness onto the outer cheek may help numb the pain and reduce swelling.

3

Brush and floss

Sometimes the source of toothache can be a piece of food that’s lodged somewhere it shouldn’t be. Brushing your teeth (softly) or flossing might dislodge the food and relieve your pain.

4

Step-up your pain relief

Over- the- counter pain relief is a go-to option for tooth ache. There are options available in pharmacy to help you step up your pain relief whilst enabling you to carry on with your day. Whether it’s paracetamol, ibuprofen or a combination of both speak to your pharmacist who can advise on the best treatment plan.

5

Get gravity on side

It can be extremely uncomfortable when a toothache strikes just before you need to get some sleep. Make sure you keep your head elevated as this restricts blood flow to the tooth preventing it from throbbing and swelling.

6

See a specialist

44% of people who are in pain, ignore it2. The stresses and demands of day to day life can make it a challenge to seek help. If the pain is persistent (more than 24 hours), then don’t put it off and go and speak to a dentist.

1Compared with the maximum over-the-counter doses of standard paracetamol 1000mg & standard ibuprofen 200/400mg
2Survey conducted by Thornton & Ross, Combogesic on 2,000 adults via One Poll

Dr Rai and Dr Dawn Harper do not endorse Combogesic or any other medicine. Always read the label.

What can you do if your pain is not relieved by paracetamol or ibuprofen alone?

GP Dr Dawn Harper shares her powerful pain relief tips.
Watch video
Dr Dawn Harper

Combogesic should not be taken with other products containing paracetamol, ibuprofen, acetylsalicylic acid, salicylates or with any other anti-inflammatory medicines unless under a doctor’s instruction.